Metformin

Pam from KCMO
By Pam from KCMO Latest Reply 2011-06-17 21:26:28 -0500
Started 2009-10-27 20:27:30 -0500

I've had stomach problems off and on - mostly off - for the last couple months, but in the last two weeks it's gotten worse: nausea, a sense of fullness, even occasional vomiting (but not seemingly food-related). My MD's been worthless, but my pharmacist said it sounded like typical side effects of Metformin. Has anyone else experienced this with the drug?

Thanks in advance..


13 replies

Drees moma
Drees moma 2011-06-17 21:26:28 -0500 Report

I'm not sure if this is what I experience on an occasional basis or not. Mine is accompanied with shakes and feeling weak kneed,also feeling as if I need to lay down,sitting doesn't work. I also get very hot,for the older women in the community,it is a lot like a very sudden hot flash,with sweats and weakness thrown in for good measure. There is also a thirst issue,that seems to require a lot of water but it doesn't quench the thirst. It will persist until I vomit one or more times over a fairly short period. Is this like what you are dealing with? I only take Metformin for my diabetes. it happens sometimes once a week,or once every other month.

RoxyS.
RoxyS. 2010-06-21 08:17:25 -0500 Report

I had to stop taking metformin because of the stomach issues. It made me nauseous and vomit occasionally. I have also heard that it makes it harder to lose weight.

Anonymous
Anonymous 2009-10-30 00:40:15 -0500 Report

hi! You can check out http://www.globalgenericpharmacy.com/banner.a...
thers a whole lot of information like, effects, dosages, drug interactions, other generics etc on metformin and other meds on this website.
I found the website very helpful…

Pam from KCMO
Pam from KCMO 2009-10-30 05:35:59 -0500 Report

Thanks to all for your advice! I'm searching for a new doctor and got a couple good referrals yesterday. I've been taking Metformin for a couple years now - but the stomach upset has gotten worse in the last couple months. I didn't know WHAT was going on - thank heaven for a concerned and informed pharmacist. I know there are good doctors out there. Somewhere! :)

mkatona
mkatona 2009-10-30 06:13:19 -0500 Report

Dr. Ward Dean says Metformin is not only a great drug for diabetes, but is a significant anti-aging drug, because it stimulates the growth of new insulin receptors.

You can get around the intestinal complaints by taking probiotics, like acidophilus, or you can use Metformin Extended Release, which does not cause nearly the stomach upsets.

Alicia039
Alicia039 2009-10-28 17:46:35 -0500 Report

I was put on Metformin when I was first diagnosed. It made me sick to my stomach and I was running to the bathroom all the time. I tried it taking it with food, I tried waiting it out but after 3 months of this I said no more. Thank goodness my doctor listened to me. I am now on Actos, Glyburide, and just recently Byetta.
If the Metformin continues to be a problem for you please talk with your doctor. And if you don't like your doctor than think about changing.
Good luck and take care.

alanbossman
alanbossman 2009-10-28 14:57:29 -0500 Report

First, let me welcome you to this site. I have been on metfomin for 16 months. no problems just have to take it with food. Also you might want to change doc,if the one you have is worthless

lipsie
lipsie 2009-10-28 11:21:01 -0500 Report

Hiya Pam! Nice to meet ya! I was just wondering how long you have been on the Metformin? And yeah, I have heard and from personal experience that it's best to eat with taking it. But many people have had troubles tolerating it, so you may want to speak to you medical doctor about maybe another form of medication if it does not calm down. I am still on mine and doing okay with it. I still have some issues but not enough to stop it for me personally but everyone is different. Good luck!! Hugs! Sheila

hbkunkel
hbkunkel 2009-10-28 05:50:50 -0500 Report

Your reaction is not uncommon. Try talking again with your doctor and if that does not work out, lookk for a anew doctor that will listen to you and have the time to talk with you. There are many good doctors out there and there is no reason to stick with one that will not be helpful.

cheryl0410
cheryl0410 2009-10-27 21:15:46 -0500 Report

I am new here but I took metformin and had the same problems. My doctor changed my medsications said I was having allegic reaction. I have enough problems without adding to my list.

Have a Wonderful Day

Cheryl

kdroberts
kdroberts 2009-10-27 20:30:59 -0500 Report

It's very typical, about a 50/50 chance of those side effects actually. Things that can hep are taking it during a meal, spacing out doses if on the regular or switching to the extended release version. Also, pay attention to specific foods that might be worse for you. Some people find that certain foods really bring on the symptoms.

Next Discussion: diabetes in dogs »